Wednesday, August 20, 2008

Side effects very often kill benefits

A reader e-mailed me on his experience of someone taking medication:
On a different subject, I discovered tonight that someone in my group has tried Zyprexa (olanzapine) on several occasions. Most recently he’s been taking it for several months. I’ve noticed that he’s been gaining weight, but I didn’t know why till tonight. He’s gained about 30 pounds (20 kg), and is hungry all the time. He also feels tired. He’s was first on 5, now 10 mg per day, but has just decided to stop it because he doesn’t like the side effects. He took it for two previous periods, and it did have a beneficial effect on the stuttering those times, but this time, he’s not seeing much benefit. He was also in the pagoclone study. He thinks he was originally in the placebo arm. He continued with pagoclone after the end of the double-blind phase, for several months only. I didn’t get a clear sense why he discontinued; I think it was simply because he wasn’t seeing much benefit. He’s also being treated for OCD and sometimes anxiety (most recently Zoloft, I think), and he says that its hard to get the balance right because Zoloft definitely exacerbates his stuttering. I think he discontinued the Zoloft when he started Zyprexa, so he could isolate the effect of the Zyprexa.
I am getting consistently such reports. Side effects are outweighting benefits, and initial gain in fluency is gradually lost. Result: all that I know have stopped taking medication with 1-2exceptions. Pagoclone is somewhat different as it is better tolerated, but I haven't received any very positive report. Except long-term fluency gains in the open label trial. So if you have taken Pagoclone or other medication and experience stable fluency gains, let me know. I want to hear of your experiences

8 comments:

Ora said...

Re. Zyprexa (olanzapine)...

Several years ago I spoke about it with a friend who is a psychiatrist. He was willing to consider it for me. But I did not pursue it at the time.

More recently, within the past year, I discussed it with him again. He was much less open to the possibility. He didn't rule it out entirely, but he said that in the past few years the risks and side effects have become clearer, and they are serious and disturbing.

He was still willing to consider it, but said that he'd want to do some research first, and we'd have to think through the pros and cons carefully, and monitor it closely if I took it. Again, I'm not planning to try it.

woyo said...

I have taken Zyprexa for nearly 5 years now. My stutter has gone from basically severe to very mild over this time. Zyprexa makes you gain weight, not intrinsically, but it makes you feel more hungry. (Note: I initially gained 20 lbs, but then I realized it was not the medication itself causing me to store fat, but rather my poor diet and eating more often. Today I have lost all that weight gained and I am at the best shape of my life at 6.5% body fat still while on Zyprexa)

If you can watch your diet and aware of this you will not gain any weight. There is a fatigue factor, but this can be overcome by energy supplements.

I do have to add that this prolonged fluency is not due only in part to the medication but also to dietary changes. (This is an whole other topic, that I currently am writing a research paper on.)

Zyprexa to me has been a godsend, as 5 years ago, I couldn't get more than 5 words out, and today I lead an pretty social and open life.

I have always been on 5mg dosage as well for those interested. I take one 2.5 mg at night and then another 2.5 mg in the afternoon the next day.

I also used to have OCD tendencies around my speech and I overcame this with a 6 month usage of Clomipramine.

If anyone needs further info on these medications I will be happy to help as I have tried virtually every medication, vitamin and treatment for stuttering.

Tom Weidig said...

Woyo, Thanks for your comments! You can reach me under tom.weidig at gmail.com. I would to hear more from you. Best wishes, Tom

fithun said...

woyo ,thanks for your comment.can you send me more information regarding whether insurance will cover for it .how do you overcome the side of effect of fatigue.what stimulants do you use to make you awake as coffe and other stimulant s have dopamine in them that even make the stuttering worse

Zoloft Prescription Medication said...

My name is Thomas Kane and i would like to show you my personal experience with Zoloft.

I am 57 years old. Have been on Zocor for 3 months now. My experience is that there is a minimal dose required to be effective, and that there is a maximum dose above which the effectiveness wears off. At the proper dose, the effect is darned near magic. Whoever said that the generic is not as good as the real Zoloft is exactly right. There is a profound difference, and it's not made up by increasing the dose. The drug acts very quickly, and the loss of sexual desire is almost immediate. I haven't gained weight yet, but I can see how it would be possible. I have a yearning for donuts and recommend an aggressive program. Also, the combination with alcohol is seductive...watch out.

I have experienced some of these side effects -
difficulty maintaining a quality diet; difficulty getting up in the morning

I hope this information will be useful to others,
Thomas Kane

Paul said...

I have been on 2.5mg of zyprexa since 1999. About two years later, I slowly began to notice neurological side effects....sleep apnea attacks, stroke like numbness and yes, stuttering as well. Zyprexa clearly screwed up my neurology, and worst of all, despite informing my prescriber over the years of these effects, she did absolutely nothing about it. I just recently took the liberty of weaning myself off of it by 90% (since the clinician wouldn't take the matter seriously), and sure enough the sleep apnea has vanished. So nice now not to wake up in the night to find myself in respiratory arrest. The stuttering is still a problem, and may be with me for life. I would be curious if anyone else has encountered similar problems.

All I can say is "malpractice!" Looks like it's time to call the lawyer.

Anonymous said...

Please can you help me ?
I will start to take the medication
Im 20 years old
What is the optimum dose that i should try it and how much tablets i should take and for what time ? Thank u please help me

Unknown said...

I have a stutter and live in Ireland. I am interested in the medical treatment of stuttering but am finding difficulty in finding anybody you specialises in this area in the UK and Ireland. Would you know of anybody? Thanks